DEAR DR. DONOHUE: In your column you replied to a student regarding drugs used by teenage athletes. You concluded by saying you would write about caffeine if he requested you to.
I would appreciate anything you can tell us about caffeine. I have a 15-year-old grandson who takes over-the-counter caffeine tablets to stay alert in school. I can’t remember how many he takes. He says he has trouble sleeping. — D.B.
ANSWER: Coffee and its caffeine have risen almost to the level of health foods. They’re said to prevent type 2 diabetes, lessen the risk for stroke and reduce the chances of developing unwanted clots
An 8-ounce cup of coffee has, on average, 135 mg of caffeine. Four cups of coffee a day are not considered an excessive amount of caffeine. Caffeine-containing pills usually contain 100 to 200 mg of caffeine. I wouldn’t take any more than the amount in four cups of coffee.
Did your grandson’s trouble sleeping begin before or after he started using caffeine? I assume it was before. If it was after, the answer to that problem is to stop taking the pills. If it was before, then he should find out what’s causing his insomnia, and not treat the consequences of it with caffeine. The problem has to be identified for what it is.
Caffeine has a half-life of five hours. That means that after taking caffeine, regardless of the way it’s taken, half will be gone in five hours. Caffeine taken in the later afternoon, therefore, can stop a person from falling asleep.
The total amount of his daily caffeine intake has to be considered. I feel that a boy his age should not be relying on stimulants to keep him awake during the day. A checkup with the family doctor is a good idea. And if he stops his caffeine tablets, he should do so by slowly decreasing the dose over a period of two weeks.
DEAR DR. DONOHUE: I am writing about my 16-year-old grandson. He has been treated for ulcerative colitis for many months and is on different medicines. He still passes rectal blood periodically. I am told this is incurable.
Could they remove the affected part of his colon? — E.L.
ANSWER: With ulcerative colitis, ulcers (sores) stud the surface of the colon. They bleed, and that’s the reason for the rectal blood. If it’s just a little, that’s not going to harm his health. Ulcerative colitis has periods when it gets better and periods when it worsens. However, medicines usually can extend the better periods and put a lid on the worse ones.
Removal of the colon is a legitimate treatment if an ulcerative colitis patient has uncontrolled signs and symptoms, or if the treatments for this illness cause intolerable side effects. It doesn’t sound to me like the boy needs that kind of treatment now. He might do quite well on medicines. Please give him my very best.
DEAR DR. DONOHUE: If a person has a sexually transmitted disease, including AIDS, will that disease show up on a regular blood test? If not, which test will show them? — G.W.
ANSWER: The diagnosis of all sexually transmitted diseases requires a specific test — not necessarily an expensive test, but a test designed to identify the particular STD. Syphilis, for example, is diagnosed early on through specialized microscopic exam of the syphilis sore and through blood tests that show antibodies triggered by the syphilis bacterium. Tests are picked according to the stage of syphilis infection. Gonorrhea can be diagnosed by examination of the purulent discharge that it causes, by growing the gonorrhea bacterium in the lab and by nucleic acid tests (DNA) that identify the gonorrhea germs’ genetic makeup. AIDS is diagnosed through special blood tests. No universal test exists for all STDs.
You had a second question about lab tests. I like it; I’ll answer it soon.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www .rbmamall.com.